Happy Memorial Day and Bipolar: Danger to Your Loved One

Hi,

I was just reading on a blog about a person with Bipolar disorder who claims to be “just fine” without their meds. To tell you the truth, I find that hard to believe. I believe it’s the medication that makes you feel “just fine” when you have bipolar disorder. But I was also bothered by some of the responses to this person as well. They got some actual support for stopping their medications! That is so dangerous! I would never tell someone who is truly diagnosed with bipolar disorder (and not misdiagnosed) to go off their medications. Like I said, it’s the medications that make you feel better, but if you stop them, you’ll go back to the way you felt before! I hope this person doesn’t listen to the people advising him to go off his medications, because that can be very dangerous for him.

Does your loved one do this? Are you struggling with keeping them on their medications? Are they reading blogs like this one that tells you it’s ok to go off your medications without a doctor’s advice? First of all, find out why they want to stop taking their meds. Are they experiencing side effects from their medication? Tell them that the usual side effects from bipolar drugs can be dealt with.

For example, for dry mouth, just suck on some ice cubes or hard, sugarless candy. For nausea, eat something when you take your medications, and/or drink something carbonated. For lightheadedness (dizziness), stand up or sit down slowly, and it will usually pass. For drowsiness from medications that you’re taking during the day, you need to tell your doctor, as they may have you take them at night (bedtime) instead, and this will resolve the side effect.

If you have any side effects that are really bothering you, you do need to check with your doctor.

The answer is probably easier than you think. But most often, the answer will NOT be to go off your medication. Your doctor can help you get through the side effects, but you have to tell him/her about them. It may be that just a dosage change is all that is required to make you feel better. It could be that an additional drug can help stop the side effects. It could be that just changing when you take the medication will solve the problem. But it is never the right answer to just go off your medication without working with your doctor on it. NEVER. It could be life-threatening if you do. If you stop your medications without a doctor’s advice or tapering, it could cause you to go into a bipolar episode, and you might commit suicide. So you really need to report all side effects to your doctor, and let him/her help you work things out, rather than going off your medications on your own.

Most of the time, the solution is an easy one for the doctor to work out for you. But he/she isn’t a mindreader. They can’t know what’s going on with you if you don’t tell them. And if you try to do things by yourself, you could too easily complicate matters and make them worse. You really do need to leave things to the professionals in this case.

Well, I have to go!

Your Friend,

 

Dave

 

  1. What do you do when your bipolar SO breaks up for no reason. Ge has done this before. I don’t know if I should do the no contact with him and lwt him wonder what is going on with me or should I contact him ever so often. I know that no contact works pretty good for typical breakups but is it different with those with bipolar disorder?

  2. Dear Dave and supporters, Lynn here,recovered alcoholic and living w/Bipolar II Disorder for sev. yrs. Recently did have some side effects, and went directly to my support grp. and talked abt. it. Had persistent symptoms of depression and some difficulty sleeping. We tried an adjustment to my meds (when they got me in to see my Dr.), for abt. 2 wks., but I had an episode then of mania for a day, and minor depression the next day. Now I’m back on the dosages I’ve been stable on for abt. 4 yrs., and am slpg. well and feeling more stable.

    I appreciate this post on this, Mem. Day in the U.S. My Dad, Ray Van Camp, was a Korean War veteran, but, sadly, did not survive his bipolar (I think) and ‘battle fatigue’ (that’s what they called it then; PTSD now), and took his own life when I was in my early 20’s. So a big ‘THANK YOU’ to all past and current svcmen and women and their families, on this, Remembrance Day esp. for THEM. Tks. for reading.
    Lynn, alcoholic, cancer thriver

  3. If you are diagnosed with bipolar or any other serious mental illness you should NEVER stop your medication,by doing that you will have a episode and WILL end up in the hospital or worst than that you’ll hurt yourself or someone else,and I say that based on experience,so please never stop your meds it can and will be very dangerous to you and others!My daughter was having side effects so she stoped taking antipsychotics because her neurologist told her to do so, her psychiatrist didnt agree with the neurologist,but we decided to stop by reducing the dosage every day till we stoped,she stayed on the lithium,but dint take antipsychotics any more,she was fine for a few months but after 3 or 4 months WOW,….It was a disaster,and she end up in the hospital for over 2 months……I know it takes time to find the right meds for your case but once you do find it dont stop taking it,they have diferent moods stabilizers and many diferent types of antipsychotics,we tried almost all of them till we found the right one,it takes time,but once you do find it….is the beginning of a new life!!!!

Leave a Reply

Your email address will not be published.